Advice Please!

I wonder if anybody can advise me.... I would be very grateful. My symptoms started some 5 years ago following open heart surgery to replace my aortic valve. Firstly the sighs (mine a sharp intake of 2 or 3 breathes when inhaling), then GERD which was treated with Omeprazole (has not worked}, then stiff muscles mostly calves and shoulder, then muscle spasms usually in the legs and mostly at night and now a swollen tongue and sounding of the sounds s, ch and f becoming slightly embarrassing. Also at night my heart beat seems to resound throughout my body and sometimes my whole body (but mostly my arms and shoulders) seem to have a tremor. On top of this I recently had a headache (tension, forehead and temples type) that lasted 3 weeks and although prone to an occasional migraine I've had more the 30 over the last 2 months. Signing up to PAS and reading the 'blurb' leads me to believe that the root may be Vitamin B12 deficiency and associated problems. However my GP says my blood tests show that everything is normal apart from my Vitamin D levels which are low. So his advice is to take over-the counter 99p Vitamin D tablets. I cannot believe that this is the root of all my symptoms. Any advice will be gratefully received... can't go on feeling this bad every day and every night.

8 Replies

  • You'll need to post actual values (including units and range) for your blood results. Doctors are famous for saying everything is 'normal' when what they mean is 'only just normal for about 95% of the population'. But without the full results it's not really possible to say one way or t'other.

    If you don't know them then pop along and tell the receptionist you want them. You may have to pay for the printing, and it may take a little while - but they're your results and you have every right to know what they are.

  • We need to know what the doc classes as ' normal '. My B12 was 150'and was classed as normal, and my feet were numb , I was dizzy, exhausted confused and forgetful . So I went to a private GP and got my diagnosis of PA . Japan and Germany regard 500 blood Serum level as deficient and treat it. Do get your blood test print out ( it is your right ) and take it from there .

  • Thanks Wedgewood.

  • No doubt you had nitrous oxide during the heart surgery and you've been taking Omeprazole both of which have an adverse effect on B12 levels plus you have low vitamin D but as fbirder says it would be helpful if you could post your Serum B12 and Folate test results on here as I'm sure there will be someone who is able to give you good advice.

    What sort of valve replacement did you have - human, animal or artificial?

  • Hi Clive... a porcine culture valve... so no wolfarin and I can enjoy the odd glass or two of vino. I'll post the serum B12 and folate when I get them next week. Thanks for your advice.

  • There is always an assumption that there is a single cause to symptoms. You may need to consider that there is more than one thing going on here (but they are connected). The swollen tongue, stiff muscles, tiredness and cramp certainly sound like a classic B12 deficiency. Doctors determine B12 deficiency from blood tests and tend to ignore symptoms. This is not good medical practice. Serum levels of B12 are not a good guide to B12 adequacy. There is an inactive form of B12 which can be picked up by the serum tests but does nothing for the body. Therefore it is quite possible (and not uncommon) for tests to return an adequate level whilst you are actually deficient in active B12. (There is a separate issue with the correctness of the reference range). Discuss this with your doctor and if he/she is not receptive to further investigation, you have a choice of either finding another doctor or self-medication. There is plenty of guidance on this site as to how to do this.

    The GERD and headaches are a different but connected issue. Firstly: headaches are a recognised side-effect of Omeprazole. This drug is used to reduce stomach acid and therefore the symptoms of GERD. Approximately 50% of people have a stomach infection of Helicobacter pylori. This bacteria suppresses stomach acid production to enable it to survive in the stomach environment. Meat (carrying B12) cannot be properly digested if the acid levels are too low. The Intrinsic Factor that is produced in the stomach wall cannot therefore bind to the B12 and shepherd it intact through the digestive tract to the ileum (lower part of the small intestine) where it is absorbed into the bloodstream. It is possible that this is the source of a B12 deficiency.

    When stomach acid is too low natural yeasts are not suppressed. After a couple of hours they start to ferment. This increases the volume of the stomach contents and can force some of it up through the sphincter at the bottom of your oesophagus. This is GERD (it is horrible and I have great sympathy with all GERD sufferers ). You really need to deal with this or you can get serious long-term problems with your oesophagus. You may have spotted that Omeprazole REDUCES stomach acid. It therefore can ease the immediate symptoms of GERD but makes life even easier for Helicobacter pylori and therefore LONG-TERM makes matters worse. To add insult to injury - there are strains of Helicobacter appearing that are antibiotic resistant.

    You may wish to consider that your stomach issues and GERD are at the root of an (unproven to date) B12 deficiency causing tongue and muscle issues, that the treatment that you are receiving is ineffective and the side-effects of the Omeprazole are causing your headaches whilst doing nothing for your GERD. I suggest that to get rid of Helicobacter you consider Mastic Gum. It is quite effective against Helcobacter and is side-effect free. Check this site out You can buy it at health food shops (I think that the commercial name is is “Mastica”)

    As ever I cannot tell you what to do - only state what I would do in your position. I would pursue a triple-track strategy. Firstly I would see if I could make any progress with my doctor. If this proved fruitless (it unfortunately often does) I would self-medicate with B12 (dermal patches, sub-lingual, or self-injected with Methylcobolamin). I would stop Omeprazole immediately as it is not working and may be making matters worse. Secondly I would put myself on a 2 months course of Gum Mastic and see how things progress from there. Thirdly I would remove sugar from my diet entirely. Helicobacter loves sugar and so does the yeasts in my food/stomach. Do not feed them. (Our bodies definitely do not need sugar).

    To quote Baldrick from Blackadder - that is my “cunning plan”. Best of luck. I hope this pulls things back into shape for you. :-)

  • Hi Johnathan.... your explanations and advice is what we all hope a GP would give us... sadly not. Thank you so much for your time and trouble in replying to my plea... I am most grateful. I will post when I get more information and when my bloods come back (and I get a print out) next week.

  • Very interesting topic and replies. I too have been on Omeprazole for many many years following heart aortic root valve replacement, I have Marfan Syndrome and am also 61 yrs old. Will follow your topic with great interest. I have learnt so much today by reading all the questions and answers. My symptoms of twitching and mini electric shocks, pins and needles and numbness may now make more sense. Never went to see GP about the mini electric shock feeling, felt a bit stupid, kept it to myself. I only went last week because I felt so let and lacking in energy. Put on tablets this week do hopefully things will be better

You may also like...